Life on the Side

Good Morning!!! Welcome to your day! I know you’re a little groggy, but we’ll get started right away, just catch up. Your big water cup is on your nightstand, have a sip. I did say sip, not guzzle it until it’s empty. Eesh. Let’s see the time, there you go, you have your phone and… oops! Really. Try not to drop that, it’s expensive. Let’s head on and get you ready, yes? Oh, I wouldn’t check the mirror you’ve got a couple new spots on your face. Yes, yes, you’re not a teenager anymore, but it’s still happening. Nevermind that little expanse of your scalp that’s now lacking hair, that’s why we bleach it, no more contrast. Alright, dressed and down the hall.. nope, go back, you forgot your cup, again. You’d think that having to go back to three stores you left it in yesterday would give some motivation. No? And three trips back in the house for items? *sigh* Let’s move on, it’s 9am.

That’s my internal narrative nearly every morning and it continues through the day in this lovely world of side effects. Today was particularly rough. It’s included leaving my cup in a shop, dropping my phone twice, watching an older lady drop a towel and then stand there for a few seconds with every intention of picking it up before doing so, sweating through my shirt in cold weather (I’m not typically a fan of cold), getting dehydrated enough to spike my heart rate.. because I forgot my cup. The list goes on, filled with muddy thinking and doing my best in this last minute holiday time.

I’m not saying all of this as a woe is me. I studied each drug and had at least surface knowledge of what I was getting into, and I did it anyway. I’m grateful for the drugs because I can handle life & function even though it is annoyingly difficult.

I’m not sure how much of this is Lithium and how much is the combo of the current circus: Lamictal, Lithium, & Seroquel. For instance, before I began to take lithium Seroquel made me react with disgust to all food, lithium made it easier to eat but added carb cravings and metabolic changes. However, I have to drink pretty much non-stop, read studies, and monitor myself extensively to ensure I’m taking it safely & effectively.

That’s how it works when you have to take medications whether you like it or not, and so many people with Bipolar stop taking their meds. Their reasons are typically that they don’t think they need them anymore, they miss mania, or the side effects got to them one day. Before the break and the starting of meds, I didn’t think about the quality of life for those who had to submit to these medications. People had mental illnesses, took meds, and should be better. That was it. Now I know that yes, it is better, but also worse. During psychosis, the better part of my waking hours was in a fuzzy cloud of pure joy, stark fear, and childlike feelings; not insight. During dysphoria, I felt gut-wrenching pain and the world spinning around me, and so much more. Now, with some sanity, I can see all the things I can’t do, forgot, and all of my mistakes when my brain skips a beat; but I can handle life better than I have in years.

My point to all of this is please give others a break. It doesn’t matter if the medications are for physical or mental disease. If they have to take them to live, give them some leeway on what they have to deal with. If they’re close you can ask if they’re having any effects that hurt their quality of life. You can understand. It can’t hurt to try.

One thought on “Life on the Side

Leave a Reply to justnitablog Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.